Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

moderately low, high cholestrol, no heart attacks. Was on lipitor. Future risk?

User rating for this question
Answered by

Practicing since : 1998
Answered : 1255 Questions
Is there a danger in quitting lipitor cold turkey? I was on pravastatin 40mg for 2.5 years then doc put me on lipitor 40mg because my hdl was too low. After 6 weeks of lipitor, hdl 3 points lower and ldl below 100 trigs 60. Lipitor has made my muscle mass lessen and and I feel generally ill. I want to stop statins altogether. Reason for pravastatin in first place was high cholesterol. LDL high trigs high HDL moderately low. No heart attack, no chest pain. Concerned about risk of stroke and heart attack from possible clotting by stopping statins cold XXXXXXX
Posted Wed, 15 May 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 31 minutes later
Dear sir,

Thanks for writing to XXXXXXX

Myopathy (damage to muscles) caused by statins is a serious issue and should not be taken lightly. You must discuss with your doctor to ascertain that if it is really myopathy or just muscle pains associated with statin usage. He may do a few blood tests to know that.

It is not established that stopping statins suddenly will cause an overnight heart attack or stroke or any other XXXXXXX concerns. But yes over a period of time the risk of these problems will increase as you have high cholesterol.

I would recommend you to report your symptoms to your doctor; Let him investigate this and he may chose to stop these medicines for the time being and will give you substitutes which can lower cholesterol. If everything comes clean he may start another statin at a lower dose to see the effects.

I hope its clear now. Feel free to discuss further.

sukhvinder XXXXXXX
Above answer was peer-reviewed by
Follow-up: moderately low, high cholestrol, no heart attacks. Was on lipitor. Future risk? 1 hour later
Is it wise to gradually stop taking statins to avoid any further side effect or does it matter?
Also, what are the possible issues if cholesterol goes too low due to statin drugs? I feel my levels are too low at this point and am concerned.
Answered by Dr. Sukhvinder Singh 1 hour later
Dear Sir,

I apologize if my previous mail was not clear. Let me try again.

Statin can be stopped cold turkey; however I would not like you to stop the drug on your own. Rather I would like you to see your cardiologist because
- If at this time you stop the drugs on your own, your physician may miss the damage caused to your muscles by statins for future reference. Moreover it is not wise to stop or start drugs on your own. We do stop statins abruptly whenever we suspect serious side effects due to statins like rhabdomyoysis/myopathy.
- Whatever way you stop them , the risk for future heart attack/ strike will go on increasing , if you have uncontrolled high cholesterol levels.

If your cholesterol levels come too low, we can always adjust the dose for statins. There are no proven side effects of low cholesterol caused by statins. There are anecdotal reports of long term low cholesterol causing Parkinsonism / high risk of cancer, etc.; but not related to acute decrease caused by statins.

Hope it’s clearer to you now.

Sukhvinder XXXXXXX
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor